Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 16, 2024, 4:12 AM CDT for Elk County, Greenwood County, Woodson County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2024, 4:12 AM CDT (09:12 UTC)
- Expired
- Apr 16, 2024, 5:04 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elk County, KS, Greenwood County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 4:21 AM CDT | TORNADO | 4 S Eureka, KS | EF1 tornado with estimated 107 mph peak winds. 200 yard width with a 7.5 mile path length ending at 4:37 am 4 ENE of Eureka. Majority of the damage was large trees that were snapped or uprooted. |
| Apr 16, 4:31 AM CDT | TORNADO | 2 Se Eureka, KS | Tornado spotted 2 miles southeast of Eureka, also saw power flashes. Relayed by Greenwood County Emergency Management. |
| Apr 16, 4:43 AM CDT | FUNNEL CLOUD | 6 Ssw Hamilton, KS | Funnel cloud not currently in contact with the ground 7 miles northeast of Eureka. Relayed by emergency management. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1700 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted.
054
WUUS53 KICT 160912
SVRICT
KSC049-073-207-161015-
/O.NEW.KICT.SV.W.0021.240416T0912Z-240416T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
412 AM CDT Tue Apr 16 2024
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Elk County in southeastern Kansas...
Northwestern Woodson County in southeastern Kansas...
Greenwood County in southeastern Kansas...
* Until 515 AM CDT.
* At 412 AM CDT, a severe thunderstorm was located 11 miles northwest
of Severy, or 11 miles southwest of Eureka, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eureka, Madison, Hamilton, Climax, Virgil, Eureka City Lake,
Beaumont, Eureka Airport, Thrall, and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3752 9640 3763 9653 3773 9653 3817 9623
3817 9596 3804 9596 3804 9567
TIME...MOT...LOC 0912Z 215DEG 39KT 3769 9642
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLAR2 follow-up statements
042
WWUS53 KICT 160955
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
455 AM CDT Tue Apr 16 2024
KSC049-207-161005-
/O.CAN.KICT.SV.W.0021.000000T0000Z-240416T1015Z/
Elk KS-Woodson KS-
455 AM CDT Tue Apr 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELK AND
NORTHWESTERN WOODSON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 AM CDT for southeastern
Kansas.
&&
LAT...LON 3775 9623 3780 9648 3817 9622 3817 9596
3800 9596
TIME...MOT...LOC 0955Z 215DEG 39KT 3808 9608
$$
KSC073-161015-
/O.CON.KICT.SV.W.0021.000000T0000Z-240416T1015Z/
Greenwood KS-
455 AM CDT Tue Apr 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR CENTRAL GREENWOOD COUNTY...
At 455 AM CDT, a severe thunderstorm was located near Madison, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eureka, Madison, Hamilton, Virgil, Eureka City Lake, Eureka Airport,
and Thrall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 AM CDT for southeastern
Kansas.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3775 9623 3780 9648 3817 9622 3817 9596
3800 9596
TIME...MOT...LOC 0955Z 215DEG 39KT 3808 9608
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLAR054
WWUS53 KICT 161004
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
504 AM CDT Tue Apr 16 2024
KSC073-161013-
/O.CAN.KICT.SV.W.0021.000000T0000Z-240416T1015Z/
Greenwood KS-
504 AM CDT Tue Apr 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENWOOD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 AM CDT for southeastern
Kansas.
&&
LAT...LON 3775 9623 3780 9648 3817 9622 3817 9596
3800 9596
TIME...MOT...LOC 1002Z 215DEG 39KT 3816 9601
$$
CUELLARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:59 AM CDT, 13 minutes earlier. Its key messages:
- Showers and storms tracking east this morning.
- Strong winds and warm today.
- 15-30% chances for showers and storms this afternoon in NC KS.
- Chances for strong/severe storms Thursday.
- Much cooler (below normal temperatures) by the weekend.
Area forecast discussion, Apr 16, 3:59 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Wichita KS 359 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - Showers and storms tracking east this morning. - Strong winds and warm today. - 15-30% chances for showers and storms this afternoon in NC KS. - Chances for strong/severe storms Thursday. - Much cooler (below normal temperatures) by the weekend. && .MESOSCALE... Issued at 350 AM CDT Tue Apr 16 2024 We're expecting scattered to numerous showers and thunderstorms to continue advancing east-northeast across generally the eastern half of Kansas through early this morning (through about 9 AM or so), along and ahead of an approaching potent upper shortwave and associated Pacific cold front. Strengthening effective deep layer shear owing to an approaching mid-level speed max amidst steep mid- level lapse rates and strong instability will favor strong to marginally severe storms. A rather messy storm mode is anticipated given the widespread coverage and increasingly unfavorable hodograph shape, with not everyone seeing severe weather. Still, thinking the strongest cores will be capable of dime-quarter size hail and 50-60 mph winds, along with locally heavy rain. && .DISCUSSION... Issued at 350 AM CDT Tue Apr 16 2024 Challenges: 1) Precipitation chances 2) Temperatures on Thursday Changes: 1) Increased temps today 2) Precipitation chances 3) Wind Advisory from 9AM-7PM Synoptically there is a ridge stretching from the Gulf of Mexico to Lake Huron with a trough for the western portions of the CONUS. A low pressure system within an embedded shortwave of the upper trough will deepen as it tracks northeast into the north Central Plains early today as it heads towards the upper Mississippi River Valley tonight. The tight gradient associated with this system should result in sustained wind speeds of 20 to 30 mph with gusts near 45 mph; even the ensembles are highlighting the higher wind potential compared to what is typical for this time of year. This has prompted the issuance of a Wind Advisory from this morning until early evening; winds should diminish quickly in the latter part of the afternoon from south to north. As this system pushes off to the northeast, there could be wrap around precipitation (showers and storms) in north central Kansas this afternoon, but they may stay off to the north which is why the 15-30% chances were tweaked/shifted. Daytime highs were bumped up a touch from the previous forecast with values in the upper 70s to lower 80s or 10 to 15 degrees above seasonal normals; similar values are anticipated for Wednesday. A surging dryline will usher in drier air through the day. The combination of the drier air and higher temps lead to elevated grassland fire danger in the very high category mainly along and west of Interstate 135 or a line from Saline to western Marion to western Harper counties and points west. A shortwave will move through late Wednesday into Thursday. There is some instability and shear which could lead to potential for strong to marginally severe thunderstorms even in the early morning hours into the afternoon. A decent cold front associated with this system means a stark contrast in daytime high temperatures from the upper 50s in north central Kansas to around 80 degrees in southeast Kansas. The timing of the cooler air could swing temperatures in one direction or another. Gusty northerly winds behind the front are anticipated as well which could approach Wind Advisory criteria briefly. This cooler air will settle in for the end of the week into the weekend with daytime highs dropping back below seasonal normal by 5 to 15 degrees with high pressure moving in. A subtle feature is noted for late Friday into Saturday has led to 20-40% chances for showers. Overnight temperatures especially in north central Kansas may touch freezing Sunday morning and a frost headline; if you have sensitive outdoor plants, you will want to continue to check the forecast and plan to protect them as needed. Models are hinting at a wave at the start of next week, but the model timing isn't currently in line. There does appear to be a warming trend at the start of next week though with highs back in the 70s. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1238 AM CDT Tue Apr 16 2024 Main aviation concerns will be overnight storms along with strong winds on Tue afternoon. Storms are developing along the cold front over west-central KS and are gradually tracking east. Meanwhile a few additional storms have developed across west-central OK and southern KS in an area of strong mid level warm advection. Current thinking is that the warm advection activity will remain fairy isolated with the best storm coverage associated with the cold front convection. Confidence still remains highest across central KS affecting KRSL-KGBD-KSLN. The best chance for southern KS to see sct to widespread activity would be for the storms developing across far western OK to continuing lifting to the northeast, which many of the short term models are forecasting. Surface low will be situated over central/eastern Nebraska by early Tue morning with gusty southwest and west winds overspreading the area. Locations along and east of I-135 should see gusts in the 40-45 mph range. && .FIRE WEATHER... Issued at 350 AM CDT Tue Apr 16 2024 Very high fire danger is expected along a line from Saline to Marion to western Harvey and points west mainly this afternoon with winds at 20 to 30 mph and gusts near 45 mph as drier air pushes. Minimum relative humidities will be around 30%. There is a chance for scattered showers and storms in north central Kansas this afternoon though too. && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 7 PM CDT this evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && MESOSCALE...ADK DISCUSSION...VJP AVIATION...RBL FIRE WEATHER...VJP
Hazardous weather outlook, Apr 15, 3:35 PM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 335 PM CDT Mon Apr 15 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 335 PM CDT Mon Apr 15 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong south winds will gust to 45 mph at times, especially along and west of I-135, through early tonight. Severe thunderstorms are possible after dark this evening through early tonight for locations generally west of a Lincoln to Lyons to Turon line. The storms will be capable of baseball size hail, damaging winds to 75 mph, and tornadoes. Later tonight, mainly after midnight, the risk for strong to severe storms will shift eastward across the rest of central, south central and southeast Kansas. This activity will be capable of 50 to 70 mph winds, dime to quarter size hail, and a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong west to southwest winds gusting up to around 40 mph will fuel very high grassland fire danger Tuesday for areas mainly west of a Salina to Hutchinson to Kingman line. Isolated thunderstorms are possible Tuesday afternoon in central Kansas. Small hail and gusty winds to 50 mph will be possible. There is another chance for strong to severe storms Thursday, mainly in the morning, across portions of south central and southeast Kansas. Check later outlooks for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 8 PM this evening, mainly west of I-135. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Apr 16, 1:22 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
122 AM CDT Tue Apr 16 2024
KSZ052-068-069-083-160645-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
122 AM CDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEDGWICK...
SOUTHEASTERN HARVEY...NORTHWESTERN BUTLER AND SOUTHEASTERN MARION
COUNTIES THROUGH 145 AM CDT...
At 122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kechi, or near Bel Aire, moving northeast at 60 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Park City, Bel Aire, Benton, Whitewater, Kechi, Potwin, Elbing, and
Burns.
This includes the following highways...
Interstate 135 between Mile Markers 15 and 16.
Interstate 35 between Mile Markers 88 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3780 9735 3822 9705 3812 9684 3809 9684
3809 9678 3802 9664 3776 9719
TIME...MOT...LOC 0622Z 223DEG 52KT 3785 9719
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CUELLARSpecial weather statement, Apr 16, 1:49 AM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Wichita KS 149 AM CDT Tue Apr 16 2024 KSZ092-093-160715- Cowley KS-Sumner KS- 149 AM CDT Tue Apr 16 2024 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL COWLEY AND SOUTHEASTERN SUMNER COUNTIES THROUGH 215 AM CDT... At 149 AM CDT, Doppler radar was tracking a strong thunderstorm near Braman, or 11 miles southeast of Caldwell, moving northeast at 55 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Arkansas City, Winfield, Oxford, South Haven, Geuda Springs, Hunnewell, and Strother Field Airport. This includes Interstate 35 between Mile Markers 1 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3732 9730 3719 9691 3700 9717 3700 9750 TIME...MOT...LOC 0649Z 214DEG 46KT 3695 9742 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH CUELLAR
Special weather statement, Apr 16, 4:08 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
408 AM CDT Tue Apr 16 2024
KSZ069-070-094-160945-
Butler KS-Greenwood KS-Elk KS-
408 AM CDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELK...EAST CENTRAL
BUTLER AND GREENWOOD COUNTIES THROUGH 445 AM CDT...
At 408 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Severy, or 14 miles southwest of Eureka, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eureka, Hamilton, Climax, Eureka City Lake, Beaumont, Eureka Airport,
Thrall, and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3748 9641 3757 9662 3807 9634 3787 9596
TIME...MOT...LOC 0908Z 215DEG 39KT 3765 9646
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CUELLARThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 1:22 AM CDT | Special Weather Statement | ICT | Butler | 23 min |
| Apr 16, 1:49 AM CDT | Special Weather Statement | ICT | Sumner | 26 min |
| Apr 16, 2:18 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 17 hr |
| Apr 16, 4:08 AM CDT | Special Weather Statement | ICT | Greenwood | 37 min |
| Apr 16, 4:15 AM CDT | Tornado Warning | ICT | Greenwood | 45 min |
| Apr 16, 8:28 AM CDT | Special Weather Statement | ICT | Wilson | 32 min |
| Apr 16, 11:24 AM CDT | Special Weather Statement | ICT | Allen | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.